John Libbey Eurotext

Epileptic Disorders

The Educational Journal of the

Myoclonic encephalopathy caused by chronic bismuth abuse (Published with video sequence.) Volume 4, issue 4, December 2002

Video

  • Myoclonic encephalpathy caused by chronic bismuth-abuse

Figures

See all figures

Authors
Interdisciplinary Epilepsy-Centre, Department of Neurology, Philipps University Marburg, 35039 Marburg, Germany.
  • Key words: heavy metal intoxication, metal-chelator therapy, symptomatic generalised epilepsy, spike-wave complexes, video documentation
  • Page(s) : 229-33
  • Published in: 2003

Bismuth (Bi) is used for the treatment of different gastrointestinal symptoms and disorders such as gastric ulcers. In Germany, Bi medication is available without prescription as over-the-counter-medication even though it can cause severe myoclonic encephalopathy if ingested chronically in high doses. We report a 49 year-old woman with chronic gastric ulcers and 5 years of Bi abuse who developed the typical clinical course of Bi encephalopathy. She presented with progressive dementia, dysarthria and myoclonic jerks one week after increasing the Bi dosage. The EEG showed generalized spike-wave complexes suggesting that the myoclonus was epileptic in nature. Bi intake was stopped and valproate was given, which decreased the frequency of the myoclonic jerks. Administration of the metal chelator D,L-2,3-dimercaptopropane- 1-sulfonic acid (DMPS) led to increased urine excretion of Bi, but was accompanied by a clinical deterioration which resulted in it being discontinued. The subsequent clinical recovery of the patient was documented over 40 days by EEG, video and neuropsychological testing. A time lag of two weeks was observed between falling plasma levels and clinical improvement. In conclusion, Bi-induced encephalopathy is a differential diagnosis for myoclonic encephalopathies. Treatment with metal chelators may aggravate the encephalopathy. The over-the-counter availabily of medications containing Bi should be questioned. (Published with video sequence.)